Alert archive / North Carolina / Tornado Warnings in 2008

Tornado Warning 55, NWS Newport/Morehead City, NC

October 1, 2008Beaufort County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Oct 1, 2008, 2:59 PM EDT for Beaufort County, North Carolina. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 1, 2008, 2:59 PM EDT (18:59 UTC)
Expired
Oct 1, 2008, 3:30 PM EDT
In force
31 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

County Beaufort County, NC

The radar

The Morehead City radar (KMHX), 80 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 3:32 PM EDTHAIL 0.88Belhaven, NC
Oct 1, 3:37 PM EDTHAIL 0.75Belhaven, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 1, 1:40 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2008-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2008-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
413 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 011859
TORMHX
NCC013-011930-
/O.NEW.KMHX.TO.W.0055.081001T1859Z-081001T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
259 PM EDT WED OCT 1 2008

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN BEAUFORT COUNTY IN EASTERN NORTH CAROLINA...

* UNTIL 330 PM EDT

* AT 255 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD
  NEAR BATH...OR ABOUT 10 MILES EAST OF RIVER ROAD...MOVING NORTHEAST
  AT 26 MPH.

* THE TORNADO WILL BE NEAR...
  YEATESVILLE...TERRA CEIA AND 6 MILES NORTHWEST OF RANSOMVILLE BY
  305 PM EDT...
  SIDNEY CROSSROADS BY 310 PM EDT...
  BELHAVEN BY 320 PM EDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3551 7661 3548 7661 3541 7678 3542 7681
      3540 7682 3539 7684 3555 7694 3569 7664
      3552 7660
TIME...MOT...LOC 1859Z 243DEG 23KT 3551 7679

$$

CULLEN
1 follow-up statement
000 
WWUS52 KMHX 011915
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
315 PM EDT WED OCT 1 2008

NCC013-011930-
/O.CON.KMHX.TO.W.0055.000000T0000Z-081001T1930Z/
BEAUFORT NC-
315 PM EDT WED OCT 1 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM EDT FOR
NORTHEASTERN BEAUFORT COUNTY...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR BELHAVEN...OR
ABOUT 19 MILES EAST OF RIVER ROAD...MOVING NORTHEAST AT 26 MPH.

THE TORNADO WILL BE NEAR...
  BELHAVEN BY 320 PM EDT...
  6 MILES SOUTHEAST OF PUNGO BY 325 PM EDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3551 7661 3548 7661 3541 7678 3542 7681
      3540 7682 3539 7684 3555 7694 3569 7664
      3552 7660
TIME...MOT...LOC 1915Z 243DEG 23KT 3554 7664

$$

CULLEN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Oct 1, 11:44 AM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Oct 1, 11:44 AM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1144 PM EDT WED OCT 1 2008

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST TODAY AND MOVE ACROSS THE
AREA THIS EVENING. HIGH PRESSURE WILL BUILD IN FROM THE WEST
THURSDAY AND FRIDAY AND EXTEND OVER THE AREA FROM THE NORTH THROUGH
THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
MAIN FOCUS CONTINUES TO BE SVR TSTM THREAT THIS AFTN AND EVENING.
PER SPC DAY 1 OUTLOOK...PARAMETERS ARE LINING UP FOR DECENT CHANCE
OF SVR. BELIEVE MAIN THREAT WILL BE LARGE HAIL DUE TO LOW WBZ AND
FRZNG LVL BUT WIND FIELDS SUPPORTIVE OF ISOLD THREAT OF SUPERCELLS
AND TORNADOES. MODIFIED SOUNDING GIVES WBZ OF 9300...FRZG LVL
10200...RESULTING IN VIL OF DAY OF 50-55 AND 55 DBZ CORE HGT OF
18000. RAISED POPS TO LIKELY WESTERN AND NRN SECTIONS THIS AFTN AND
ERN SECTIONS THIS EVENING...AND MENTIONED SOME STORMS PSBL SVR. NO
CHANGE TO TEMPS.

THE MODELS WERE IN GOOD AGREEMENT THAT THE FRONT SHOULD CLEAR THE
COAST BEFORE MIDNIGHT ENDING THE THE THREAT FOR
SHOWERS/THUNDERSTORMS. MUCH COOLER AND DRIER AIR FOLLOWS THE PASSAGE
OF THE FRONT OVERNIGHT WITH LOWS EXPECTED TO FALL INTO THE 50S AWAY
FROM THE BEACHES.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
HIGH PRESSURE WILL BUILD OVER THE REGION IN SEVERAL PIECES OVER
THE NEXT SEVERAL DAYS WITH MAINLY CLEAR SKIES EXPECTED THROUGH
THE PERIOD. THE INITIAL SURFACE HIGH WILL BRING PLEASANTLY COOL
TEMPERATURES TO THE REGION WITH HIGHS THURSDAY IN THE LOWER TO
MIDDLE 70S AND LOWS THURSDAY NIGHT IN THE MIDDLE TO UPPER 40S
WHICH WILL BE NEAR RECORD LOWS.

MODERATION TO NEAR NORMAL TEMPERATURES ARE EXPECTED FRIDAY AND
SATURDAY WITH HIGHS IN THE UPPER 70S AND LOWS IN THE 50S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
STILL CALLING FOR A MAINLY DRY FORECAST WITH HIGH SURFACE
PRESSURES. A WEAK BACKDDOR FRONT WITH LIMITED MOISTURE IS FORECAST
TO CROSS THE AREA MONDAY OR MONDAY NIGHT FOLLOWED A SECOND
STRONGER REINFORCING HIGH FROM THE NORTH FOR EARLY NEXT WEEK. IF
THIS HIGH IS AS STRONG AS THE 00Z OPERATIONAL GFS IS INDICATING
THEN TEMPERATURES WILL BE BELOW NORMAL.

&&

.AVIATION /14Z TODAY THROUGH SUNDAY/...
FOG WILL DISSIPATE OVER THE NEXT COUPLE OF HOURS AS WINDS INCREASE
AHEAD OF THE APPROACHING FRONT AND MIX OUT THE LOW LEVEL MOISTURE.
SURFACE FLOW WILL BE SOUTHWEST 5-10 KNOTS THIS MORNING...INCREASING
TO 10-15 KNOTS THIS AFTERNOON. VFR CONDITIONS WITH CLOUD BASES
3500-4000 FT. ATMOSPHERE WILL BE RATHER UNSTABLE THIS AFTERNOON WITH
SCATTERED CONVECTION EXPECTED ALONG AND AHEAD OF FRONT. A FEW STORMS
MAY REACH SEVERE LIMITS WITH DAMAGING WINDS AND HAIL THE PRIMARY
THREAT. FORECAST SOUNDINGS INDICATE WIND GUSTS AROUND 50 KNOTS
POSSIBLE. TIMEFRAME OF GREATEST THREAT BETWEEEN 18Z AND 02Z. MOST
LIKELY TERMINALS TO BE AFFECTED WILL BE PGV AND ISO. FRONT WILL
CLEAR THE COAST EARLY THIS EVENING WITH VFR/SKC AFTER MIDNIGHT

VFR TO DOMINATE IN THE EXTENDED WITH DRY HIGH PRES RULING.

&&

.MARINE...
LATEST COASTAL/BUOY OBSERVATIONS SHOW LIGHT WEST TO WEST-SOUTHWEST
FLOW. SEAS RUNNING 2-4 FEET. SPEEDS WILL INCREASE THIS AFTERNOON
AHEAD OF APPROACHING COLD FRONT. SCATTERED THUNDERSTORMS EXPECTED TO
DEVELOP ALONG AND AHEAD OF THE FRONT THIS AFTERNOON. SOME OF THE
STORMS COULD BE SEVERE WITH GUSTS OF AROUND 50 KNOTS. THIS COULD
POSE A THREAT TO MARINE INTERESTS LATE THIS AFTERNOON INTO THE EARLY
EVENING HOURS. THE FRONT SHOULD CLEAR THE COAST BY AROUND 02-04Z
BRINGING A QUICK END TO ANY SHOWER/THUNDERSTORM ACTIVITY. CURRENT
MARINE ZONES LOOK VERY GOOD WITH NO CHANGES NEEDED.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 5 PM THIS EVENING TO 11 AM EDT
     THURSDAY FOR AMZ152-154.

&&

SYNOPSIS...JME
NEAR TERM...JBM/JME
SHORT TERM...JME
LONG TERM...JME
AVIATION...HSA
MARINE...HSA
Hazardous weather outlook, Oct 1, 4:55 AM EDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
455 AM EDT WED OCT 1 2008

NCZ029-044>047-079>081-090>094-020900-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
455 AM EDT WED OCT 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT MOVING ACROSS THE REGION WILL PRODUCE SCATTERED
STRONG TO POSSIBLY SEVERE THUNDERSTORMS THROUGH THIS EVENING. A
COUPLE OF THE STORMS MAY BECOME SEVERE AND PRODUCE HAIL TO 1 INCH
AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

NCZ103-104-020900-
OUTER BANKS DARE-OUTER BANKS HYDE-
455 AM EDT WED OCT 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT MOVING ACROSS THE REGION WILL PRODUCE SCATTERED
STRONG TO POSSIBLY SEVERE THUNDERSTORMS THROUGH THIS EVENING. A
COUPLE OF THE STORMS MAY BECOME SEVERE AND PRODUCE HAIL TO 1 INCH
AND WIND GUSTS TO 60 MPH.

THERE IS MODERATE THREAT OF RIP CURRENTS ALONG THE BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

NCZ095-020900-
CARTERET-
455 AM EDT WED OCT 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT MOVING ACROSS THE REGION WILL PRODUCE SCATTERED
STRONG TO POSSIBLY SEVERE THUNDERSTORMS THROUGH THIS EVENING. A
COUPLE OF THE STORMS MAY BECOME SEVERE AND PRODUCE HAIL TO 1 INCH
AND WIND GUSTS TO 60 MPH.

THERE IS MODERATE THREAT OF RIP CURRENTS ALONG THE BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

NCZ098-020900-
ONSLOW-
455 AM EDT WED OCT 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT MOVING ACROSS THE REGION WILL PRODUCE SCATTERED
STRONG TO POSSIBLY SEVERE THUNDERSTORMS THROUGH THIS EVENING. A
COUPLE OF THE STORMS MAY BECOME SEVERE AND PRODUCE HAIL TO 1 INCH
AND WIND GUSTS TO 60 MPH.

THERE IS MODERATE THREAT OF RIP CURRENTS ALONG THE BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Oct 1, 2:26 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
226 PM EDT WED OCT 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     HAIL             3 SW KINSTON            35.24N 77.63W
10/01/2008  E0.75 INCH       LENOIR             NC   PUBLIC

            PENNY SIZED HAIL REPORTED ON TYREE ROAD.

&&

BCULLEN

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 4:28 AM EDTSmall Craft AdvisoryMHX27 hr
Oct 1, 2:00 PM EDTSevere Thunderstorm WarningMHXCraven, Jones, Lenoir, Pitt45 min
Oct 1, 2:18 PM EDTSevere Thunderstorm WarningMHXLenoir, Pitt27 min
Oct 1, 2:28 PM EDTSevere Thunderstorm WarningMHXJones, Lenoir23 min
Oct 1, 2:37 PM EDTSevere Thunderstorm WarningMHXBeaufort38 min
Oct 1, 2:42 PM EDTTornado WarningMHXCraven, Jones, Lenoir22 min
Oct 1, 2:45 PM EDTSevere Thunderstorm WarningMHXTyrrell, Washington45 min
Oct 1, 3:10 PM EDTSevere Thunderstorm WarningMHXCraven, Lenoir, Pitt27 min
Oct 1, 3:26 PM EDTSevere Thunderstorm WarningMHXDuplin, Jones, Lenoir34 min
Oct 1, 3:30 PM EDTSevere Thunderstorm WarningMHXBeaufort, Hyde45 min
Oct 1, 3:31 PM EDTSevere Thunderstorm WarningMHXTyrrell, Washington44 min
Oct 1, 3:51 PM EDTTornado WarningMHXLenoir23 min
Oct 1, 4:01 PM EDTSevere Thunderstorm WarningMHXOnslow44 min
Oct 1, 4:05 PM EDTSevere Thunderstorm WarningMHXCraven40 min
Oct 1, 4:16 PM EDTSevere Thunderstorm WarningMHXHyde44 min
Oct 1, 4:18 PM EDTSevere Thunderstorm WarningMHXGreene, Lenoir, Pitt42 min
Oct 1, 4:36 PM EDTSevere Thunderstorm WarningMHXJones39 min
Oct 1, 4:42 PM EDTSevere Thunderstorm WarningMHXBeaufort48 min
Oct 1, 4:46 PM EDTSevere Thunderstorm WarningMHXCraven, Jones, Pamlico44 min
Oct 1, 4:47 PM EDTSevere Thunderstorm WarningMHXDare43 min
Oct 1, 4:49 PM EDTSpecial Marine WarningMHX56 min
Oct 1, 4:53 PM EDTSevere Thunderstorm WarningMHXOnslow27 min
Oct 1, 5:01 PM EDTSevere Thunderstorm WarningMHXDuplin44 min
Oct 1, 5:12 PM EDTTornado WarningMHXMartin23 min
Oct 1, 5:18 PM EDTTornado WarningMHXBeaufort, Martin, Pitt23 min
Oct 1, 5:19 PM EDTSevere Thunderstorm WarningMHXCraven, Pamlico41 min
Oct 1, 6:08 PM EDTSpecial Marine WarningMHX37 min

Nearby

Tornado Warnings in North Carolina, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.